Wisconsin, 2011Flood and Heavy Rain in Wisconsin, July 16, 2011
July 16, 2011 · NWS ARX · 2 events in 1 county or zone
A small complex of thunderstorms developed over eastern Minnesota early in the morning of the 16th. These storms then moved into central Wisconsin during the late morning dropping some locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $3,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small complex of thunderstorms developed over eastern Minnesota early in the morning of the 16th. These storms then moved into central Wisconsin during the late morning dropping some locally heavy rain. This heavy rain produced some localized flooding that washed out a couple of culverts in the vicinity of Snyder Lake (Clark County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 2:54 AM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 16, 2:54 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
354 AM CDT SAT JUL 16 2011
.SHORT TERM...TODAY THROUGH MONDAY NIGHT
MAIN CONCERNS ARE HEAT AND CONVECTION THROUGH THE SHORT TERM.
CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED THE SUBTROPICAL HEAT RIDGE CENTERED OVER KANSAS AND TROUGHING
ALONG THE WEST COAST. THE FORECAST AREA LIES IN AN AREA OF WEST TO
NORTHWEST FLOW ALOFT ON THE NORTHEAST SIDE OF THE UPPER RIDGE. SOME
CONVECTION CONTINUES TO OCCUR ON THE NORTH SIDE OF THE UPPER
RIDGE...SUPPORTED BY A SOUTHWEST 30-40 KT 850MB JET OVER KANSAS AND
NEBRASKA PER PROFILER DATA. LATEST RADAR IMAGERY SHOWED SCATTERED
CONVECTION OVER CENTRAL IOWA...CENTRAL MINNESOTA AND OVER THE
FORECAST AREA. AIRMASS OVER THE AREA AND TO THE SOUTHWEST CONTINUES
TO WARM AS 00Z SOUNDINGS SHOWED 850MB TEMPS OF 19C AT GRB AND
DVN...23C AT MPX AND 24C AT OAX AND TOP. AIRMASS IS ALSO FAIRLY
MOIST...WITH LATEST RUC AND SATELLITE DERIVED PRECIPITABLE WATER
ANALYSIS SHOWING A POOL OF 2-2.25 INCH VALUES FROM NORTH CENTRAL
KANSAS INTO SOUTHWEST WISCONSIN. THE MOISTURE HELPED PRODUCE A LOT
OF THE 3 TO 5 INCH RAINFALL REPORTS IN PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA LAST EVENING. THE MOISTURE IS REFLECTED
TOO AT THE SURFACE WHERE MID 70S DEWPOINTS EXIST OVER EASTERN SOUTH
DAKOTA AND WESTERN IOWA.
TODAY AND TONIGHT...THE SUBTROPICAL HEAT RIDGE IS FORECAST TO
STRENGTHEN AND BUILD TOWARDS THE AREA DURING THE NEXT 24 HOURS.
500MB HEIGHTS ARE PROGGED TO CLIMB 40-50 METERS THROUGH THAT TIME...
MUCH OF WHICH OCCURS TODAY. THESE HEIGHT RISES...IN CONJUNCTION WITH
A WEST-SOUTHWEST FLOW AT 700MB ADVECTING A CAP OF 12-14C TEMPS INTO
THE AREA...SHOULD HELP TO PRECLUDE MUCH IF ANY CONVECTION THROUGH
TONIGHT. IN ADDITION...BOTH LATEST WATER VAPOR LOOP AND MODEL
SHORTWAVE FORECASTS DO NOT DEPICT ANY SHORTWAVES MOVING THROUGH.
INTERESTING THAT THE 16.00Z NAM DEVELOPS PLENTY OF CAPE DURING THE
AFTERNOON AND MLCIN DROPS TO NEAR ZERO...BUT THE MODEL DOES NOT
PRODUCE ANYTHING. WONDERING THEN IF THERE MAY NOT BE A TRIGGER FOR
CONVECTION THIS AFTERNOON OR EVENING...WHICH WOULD GO ALONG WITH THE
SHORTWAVE FORECASTS. THEREFORE...ONCE MORNING ACTIVITY DIMINISHES
DUE TO LOSS OF LOW LEVEL JET SUPPORT...THINKING IS DRY CONDITIONS
WILL BE THE RULE. STILL MAINTAINED A 20 PERCENT CHANCE IN THE
AFTERNOON...THOUGH...IN CASE EITHER MORNING ACTIVITY LINGERS LONGER
THAN EXPECTED OR THE DIURNAL INSTABILITY AND SOME OUTFLOW BOUNDARY
CAN KICK CONVECTION OFF. ANOTHER POSSIBLE CAVEAT TONIGHT IS RELATED
TO A COMPLEX OF STORMS PROGGED TO DEVELOP IN EASTERN NORTH DAKOTA
LATE THIS AFTERNOON AND EVENING. A FEW HIGH RESOLUTION MODELS WANT
TO DIVE THIS SOUTH OR SOUTHEAST INTO THE AREA LATE TONIGHT. CORFIDI
VECTORS WOULD SUPPORT THIS...BUT THE MID LEVEL FLOW IS STRONG AND
NOT SURE IF THE COMPLEX WILL GROW UPSCALE ENOUGH SUCH THAT THE THEY
WOULD FOLLOW CORFIDI VECTORS. THEREFORE STAYED DRY TONIGHT FOR NOW.
CLOUDS ARE EXPECTED TO DECREASE THROUGH TODAY AND TONIGHT. EXACTLY
HOW QUICK THIS OCCURS IS UNCERTAIN...BUT WILL HAVE A BIG IMPACT ON
TEMPERATURES TODAY GIVEN THAT 850MB TEMPS ARE PROGGED AT 18Z TO RUN
19-22C. OF COURSE WITH RECENT RAINS...HEAT INDICES COULD BE BECOME A
BIG ISSUE IF MORE SUN IS OBSERVED THAN FORECAST. RIGHT NOW FEEL A
BLEND OF GUIDANCE MIGHT BE THE BEST APPROACH FOR BOTH HIGHS AND LOWS
TONIGHT...BUT CONCEIVABLY TEMPERATURES COULD BE WARMER. RIGHT NOW
THE FORECAST IS JUST UNDER HEAT ADVISORY CRITERIA IN SOUTHEAST
MINNESOTA AND NORTHEAST IOWA. IF MORE SUN IS OBSERVED...A HEAT
ADVISORY MAY BE REQUIRED.
REGARDING THE FLASH FLOOD WATCH IN SOUTHEAST MINNESOTA...HAVE
CANCELLED IT SINCE CONVECTION IS ONLY EXPECTED TO BE SCATTERED IN
COVERAGE AT BEST BEFORE 12Z...THE TIME THE WATCH WAS ENDING.
CERTAINLY ANY STORM HAS POTENTIAL TO PRODUCE HEAVY RAIN THIS
MORNING...THOUGH.
SUNDAY...ASSUMING NO COMPLEX OF STORMS IN EASTERN NORTH DAKOTA DIVES
SOUTHEAST INTO THE AREA LATE TONIGHT INTO SUNDAY MORNING...SUNDAY
SHOULD BE DRY AS THE UPPER RIDGE FURTHER BUILDS IN. PLENTY OF SUN
WILL OCCUR THANKS TO SUBSIDENCE...WHICH WITH 850MB TEMPS OF 22-26C
AT 18Z WOULD SUPPORT HIGHS IN THE LOW TO MID 90S. THE DEWPOINT
FORECAST IS QUITE INTERESTING. MAV GUIDANCE SHOWS READINGS IN THE
LOW TO POSSIBLY MID 80S...HIGHEST NEAR RST. THE MAX AREA WOULD MAKE
SENSE GIVEN THE RECENT RAIN THERE. IN ADDITION...CORN SHOULD
EVAPOTRANSPIRATE NICELY. HOWEVER...AM WORRIED IT IS TOO HIGH SEEING
THAT WE HAVE NOT HAD THOSE HIGH DEWPOINTS YET. THEREFORE ONLY WENT
WITH DEWPOINTS IN THE MID TO UPPER 70S FOR NOW. THIS RESULTS IN HEAT
INDICES IN THE 105-115 RANGE...SOLIDLY WITHIN EXCESSIVE HEAT WARNING
CRITERIA. HOWEVER...WITH THE CONCERN OF MORNING STORMS...DECIDED TO
HOLD OFF ON THE WARNING FOR NOW. ONCE THE MORNING STORM CONCERN CAN
BE ELIMINATED...A WARNING WILL BE NEEDED.
SUNDAY NIGHT THROUGH MONDAY NIGHT...MODELS PROG TROUGHING CURRENTLY
OVER NORTHERN ALBERTA AND SASKATCHEWAN WILL DIVE DOWN THROUGH THE
ONTARIO AND INTO THE EASTERN GREAT LAKES DURING THIS PERIOD...
CAUSING THE UPPER RIDGE TO SHIFT WESTWARD SOME. A BACK-DOOR COLD
FRONT WILL ACCOMPANY THE TROUGH...WHICH WILL COME INTO THE FORECAST
AREA SUNDAY NIGHT AND MONDAY...THEN STALL OUT ALONG THE MISSISSIPPI
RIVER MONDAY NIGHT AS IT PARALLELS THE UPPER FLOW. NORTH OF THIS
FRONT...CONCERN IS INCREASING FOR CONVECTION AS SHORTWAVES RIDE
THROUGH THE NORTHWEST FLOW AND TAP THE HEAT AND HUMIDITY PRESENT
OVER THE FORECAST AREA. IN ADDITION...0-6KM SHEAR NORTH OF I-94
THROUGH MUCH OF THE PERIOD IS SUGGESTED BETWEEN 30-40 KT...WHICH
WOULD SUPPORT SOME SEVERE POTENTIAL WITH DAMAGING WINDS THE MAIN
HAZARD. DEPENDING ON HOW THINGS PAN OUT...CANNOT RULE OUT A TORNADO
EITHER MONDAY INTO MONDAY EVENING ALONG OUTFLOW AND/OR THE COLD
FRONTAL BOUNDARY...GIVEN LOW LCLS AND HIGH INSTABILITY IN PLACE.
WITH CONVECTIVE POTENTIAL AND THE BACK DOOR COLD FRONT DROPPING
SOUTH...TEMPERATURES ARE TRICKY...ESPECIALLY NORTH OF I-94. 850MB
TEMPS ARE STILL FORECAST BETWEEN 22-25C WHICH COULD YIELD HIGHS IN
THE LOW TO MID 90S FOR MONDAY. HOWEVER...STAYED A LITTLE COOLER IN
TAYLOR COUNTY...UPPER 80S...SINCE THEY HAVE THE GREATEST CONCERN OF
CLOUDS/STORMS/FRONT PASSING THROUGH. A BLEND OF GUIDANCE SEEMS
REASONABLE FOR LOWS. CERTAINLY DEWPOINTS WILL REMAIN HIGH DURING
THIS PERIOD...PERHAPS AROUND 80 AGAIN DURING MONDAY AFTERNOON WHEN
EVAPOTRANSPORATION IS MAXIMIZED.
.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT
MAIN ISSUE REMAINS THE HEAT. LATEST DETERMINISTIC MODELS AS WELL AS
16.00Z GFS ENSEMBLES CONTINUE TO SHOW THE HEAT RIDGE OVER THE
CENTRAL PLAINS SHIFTING SLOWLY TO THE EAST DURING THE LONG TERM
PERIOD. THIS SHIFT EASTWARD...CAUSED BY PORTIONS OF THE WESTERN
TROUGH EJECTING OUT...WILL ALLOW THE BACK DOOR COLD FRONT OVER THE
AREA ON MONDAY NIGHT TO START LIFTING BACK TO THE NORTHEAST AS A
WARM FRONT. FOLLOWED THE CONSENSUS AND LEFT 20-30 PERCENT CHANCES IN
FOR TUESDAY ALONG AND EAST OF THE MISSISSIPPI RIVER...THEN NORTH OF
I-94 TUESDAY NIGHT TO ACCOUNT FOR ISENTROPIC LIFT OVER THE WARM
FRONT. IN THE WAKE OF THE FRONT...WEDNESDAY AND THURSDAY HAVE THE
POTENTIAL TO BE QUITE WARM AS DOWNSLOPED AIR OFF THE ROCKIES ADVECTS
IN. 850MB TEMPS JUMP TO 24-27C...WHICH COULD RESULT IN HIGHS NEAR
100 F AS THE ECMWF HAS BEEN SHOWING THE PAST COUPLE DAYS. DEWPOINTS
MAY DROP A LITTLE MORE DURING THE AFTERNOONS AS A RESULT OF THE AIR
ORIGINATING FROM THE PLAINS...BUT WITH EVAPOTRANSPORATION GOING
STRONG...NOT SURE HOW MUCH DROP THERE MAY BE. DID INCLUDE A 20
PERCENT CHANCE OF RAIN FOR WEDNESDAY NIGHT IN THE NORTHWEST HALF AND
ON THURSDAY ACROSS THE ENTIRE AREA...AS MODELS HINT AT A DYING COLD
FRONT MOVING IN. THE 20 PERCENT CHANCES CONTINUE THROUGH FRIDAY WITH
THE FRONT IN THE AREA...THOUGH IT IS POSSIBLE THAT LITTLE IF
ANYTHING HAPPENS AS SUGGESTED BY THE 16.00Z ECMWF. BACK TO THE
HEAT...WITH BOTH WEDNESDAY AND THURSDAY CONSISTENTLY BEEN SHOWN TO
BE THE HOT DAYS...EXTENDED THE EXCESSIVE HEAT WATCH INTO THURSDAY.
IT APPEARS DEWPOINTS MAY LOWER ENOUGH ON FRIDAY SUCH THAT FRIDAY
WOULD NOT BE IN EXCESSIVE HEAT CRITERIA...THOUGH THE DAY WILL STILL
BE HOT WITH 850MB TEMPS FORECAST AT LEAST ABOVE 22C.
&&
.AVIATION...TODAY AND TONIGHT
LOW LEVEL MOISTURE TRANSPORT CONTINUES OVER THE AREA TODAY. LITTLE
CAPPING INDICATED IN MODEL SOUNDINGS AND AIRMASS REMAINS UNSTABLE.
APPEARS SCT SHRA/TSRA WILL CONTINUE IN/AROUND THE AREA TODAY...
ESPECIALLY THIS MORNING. MVFR AND LCL IFR CIGS/VSBYS EXPECTED WITH
ANY STRONGER SHRA/TSRA...BUT GIVEN MORE SCT COVERAGE AND LESSER
ORGANIZATION OF THE CONVECTION ONLY INCLUDED SHRA/CB IN TAFS FOR THE
MORNING HOURS FOR NOW. WITH MORE UNCERTAINTY AND LESSER COVERAGE OF
SHRA/TSRA INTO THE AFTERNOON HOURS LEFT MENTION OUT OF TAFS AFTER
18Z. AXIS OF STRONGER MOISTURE TRANSPORT LIFTS NORTH/WEST OF THE
AREA TONIGHT. 850-700MB WARMING/CAPPING INCREASES OVER THE AREA AS
WELL...WITH CONVECTION TONIGHT EXPECTED TO BE WELL WEST/NORTH OF THE
FCST AREA. WITH A WARM/HUMID AIRMASS OVER THE AREA...PATCHY 5-6SM IN
HZ/BR CAN BE EXPECTED ESPECIALLY DURING THE LATE NIGHT/EARLY MORNING
HOURS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH THURSDAY
EVENING FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-
WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
MN...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH THURSDAY
EVENING FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
MNZ096.
IA...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH THURSDAY
EVENING FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
IAZ029-IAZ030.
&&
SHORT/LONG TERM...AJ
AVIATION..........RRSHazardous weather outlook, Jul 16, 5:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT SAT JUL 16 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
600 AM CDT SAT JUL 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY THIS
MORNING EAST OF THE MISSISSIPPI RIVER. LOCALLY HEAVY RAIN AND
LIGHTNING WILL BE THE MAIN HAZARDS WITH THE STORMS.
HEAT INDICES THIS AFTERNOON COULD APPROACH 100 DEGREES WEST OF A LINE
FROM LAKE CITY MINNESOTA TO OELWEIN IOWA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A PROLONGED AND DANGEROUS HEAT WAVE IS TAKING SHAPE FOR THE AREA
STARTING SUNDAY AND LASTING THROUGH AT LEAST THURSDAY. A EXCESSIVE
HEAT WATCH IS IN EFFECT FOR THE AREA FROM SUNDAY AFTERNOON THROUGH
THURSDAY EVENING. HIGH TEMPERATURES WILL BE WELL INTO THE 90S...WITH
PEAK HEAT INDICES OF 105 TO 115 DURING THE AFTERNOONS. EXPECT LOW
TEMPERATURES TO STRUGGLE TO DROP BELOW THE MIDDLE 70S. THERE ARE
SOME INDICATIONS THE HEAT COULD LAST INTO NEXT WEEKEND AS WELL.
IN ADDITION TO THE HEAT...THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT
THROUGH TUESDAY ACROSS MUCH OF SOUTHWEST INTO CENTRAL WISCONSIN...
THEN ACROSS THE ENTIRE AREA THURSDAY INTO FRIDAY. SOME OF THE STORMS
NORTH OF INTERSTATE 94 MONDAY INTO MONDAY NIGHT COULD PRODUCE
DAMAGING WINDS. AFTER MONDAY NIGHT...IT IS TOO EARLY TO DISCERN IF
ANY OF THE STORMS WILL BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SUNDAY. HOWEVER...ANY
RAINFALL REPORTS WILL BE MUCH APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
AJ
Heavy Rain, Clark
- When
- July 16, 7:00 AM CST to 9:30 AM CST
- Where
- Clark County, 2.13 mi SSW of Globe
- Crop damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 44.620, -90.680
A total of 3.50 inches of rain fell in two and a half hour. This heavy rain produced some standing water in a pasture.
Flood, Clark
- When
- July 16, 12:45 PM CST to 2:45 PM CST
- Where
- Clark County, 3.22 mi NW of Sidney to 5.78 mi NW of Sidney
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.580, -90.700
Locally heavy rain washed out at least two culverts in the vicinity of Snyder Lake County Park west of Neillsville.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in North Dakota, July 16 to 19, 2011$700,000 · 36 events
- Flash Flooding and Heavy Rain in Minnesota, July 16, 2011$1.0 million · 4 events
- Tornadoes and Flash Flood in North Dakota, July 16 to 17, 2011$140,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 16 to 17, 2011$103,000 · EF1 · 10 events
- Flash Flood in Mississippi, July 16, 2011$100,000 · 1 event
- Tornado and Flash Flooding in Minnesota, July 16 to 17, 2011$17,000 · EF0 · 14 events
- Excessive Heat in Nebraska, July 16 to 20, 201117 events
- Excessive Heat in Minnesota, July 16 to 20, 201115 events
- Excessive Heat in North Dakota, July 16 to 20, 201111 events
- Hail and Damaging Winds in Montana, July 16, 20111.75 in hail · 9 events
- Heat in Wisconsin, July 16 to 20, 20118 events
- Heat in Minnesota, July 16 to 20, 20117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326754, 326758.